Alert archive / Michigan / Gale Watches in 2011

Gale Watch 2, NWS Gaylord, MI

January 23, 2011

NWS Gaylord, MI issued this gale watch at Jan 23, 2011, 11:05 AM EST. It took effect at Jan 24, 2011, 4:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 23, 2011, 11:05 AM EST (16:05 UTC)
In effect from
Jan 24, 2011, 4:00 AM EST
Expired
Jan 23, 2011, 10:05 PM EST
In force
Issued by
NWS Gaylord, MI

The text

As transmitted, in the capitals the NWS used until 2016.

200 
WHUS73 KAPX 231605
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1105 AM EST SUN JAN 23 2011

LMZ323-342-344>346-240015-
/O.NEW.KAPX.GL.A.0002.110124T0900Z-110125T0000Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1105 AM EST SUN JAN 23 2011

...GALE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A GALE WATCH...
WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
2 follow-up statements
596 
WHUS73 KAPX 232107
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EST SUN JAN 23 2011

LMZ323-342-344>346-240515-
/O.CON.KAPX.GL.A.0002.110124T0900Z-110125T0000Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
407 PM EST SUN JAN 23 2011

...GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
EVENING...

A GALE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
EVENING. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS. 

$$


HTTP://WWW.WEATHER.GOV/GAYLORD
131 
WHUS73 KAPX 240305
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1005 PM EST SUN JAN 23 2011

LMZ323-342-344>346-241000-
/O.UPG.KAPX.GL.A.0002.110124T0900Z-110125T0000Z/
/O.NEW.KAPX.SC.Y.0011.110124T0305Z-110124T2200Z/
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
1005 PM EST SUN JAN 23 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST MONDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EST MONDAY. THE GALE
WATCH IS NO LONGER IN EFFECT. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


HTTP://WWW.WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Jan 23, 6:40 AM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Jan 23, 6:40 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
640 AM EST SUN JAN 23 2011

.SYNOPSIS.../ISSUED AT 400 AM/

A BITTERLY COLD AIR MASS...WILL REMAIN IN PLACE OVER NORTHERN
MICHIGAN TODAY. MORNING TEMPERATURES OVER EASTERN UPPER AND NORTHERN
LOWER...WILL BE IN THE MINUS 10 TO MINUS 20 DEGREE
RANGE...ESPECIALLY AWAY FROM THE LAKES. ALTHOUGH WINDS WILL BE
LIGHT...WIND CHILLS DURING THE MORNING WILL BE AROUND 15 TO 25
DEGREES BELOW ZERO...WITH WIND CHILLS AS COLD AS 30 BELOW FOR
EASTERN UPPER.

LAKE EFFECT SNOW SHOWERS WILL BE POSSIBLE FOR PARTS OF NORTHWEST
LOWER MICHIGAN...MAINLY THIS MORNING. WINDS WILL TURN MORE SOUTHERLY
SUNDAY NIGHT...BRINGING THE BEST LAKE EFFECT SNOW POTENTIAL TO
WESTERN MACKINAC COUNTY WHERE MODERATE ACCUMULATIONS MAY BE POSSIBLE.

AN ALBERTA CLIPPER SYSTEM WILL BRING LIGHT SNOW TO THE AREA MONDAY
INTO MONDAY NIGHT. LIGHT ACCUMULATIONS ARE EXPECTED...ALTHOUGH
HEAVIER ACCUMULATIONS WILL AGAIN BE POSSIBLE ACROSS WESTERN MACKINAC
COUNTY.

&&

.SHORT TERM.../ISSUED AT 400 AM/...TODAY

A WEE BIT CHILLY OUT THERE THIS MORNING. HIGH PRESSURE JUST NORTH OF
SUPERIOR IS FOLDING OVER THE TOP OF THE BIG LAKE...TRYING TO EXTEND
RIDGING INTO EASTERN UPPER MI. SKIES ARE MAINLY CLEAR IN EASTERN
UPPER MI...EXCEPT SOME SUPERIOR-INDUCED CLOUDS IN WESTERN CHIP. IN
NORTHERN LOWER...SHSN CONTINUE IN NNE 1000-850MB FLOW OFF OF BOTH
LAKES HURON AND MI. DECENT CONCENTRATION OF LES IN LEELANAU...LOCAL
2-3 INCH ACCUMS POSSIBLE THERE. LOW CLOUD HAVE BEEN A BIT MORE
EXPANSIVE THAN EARLIER ANTICIPATED...WITH A GOOD CHUNK OF NORTHERN
LOWER SEEING BKN/OVC SKIES AT LEAST OCCASIONALLY. SNOW/TEMPS/CLOUDS
THE MAIN CONCERNS.

DEEPER AIRMASS WILL CONTINUE TO DRY THIS MORNING (850-700MB FALLING
TO 30 PERCENT)...AND 1000-850MB WINDS WILL GO LIGHT AND VARIABLE ON
LAKE MI BY MIDDAY...BEFORE TURNING SW. THAT WILL CUT OFF LAKE EFFECT
SNOW ONGOING IN LEELANAU AND SURROUNDINGS (SLOW DOWNWARD TREND
ALREADY EVIDENT). ELSEWHERE THIS MORNING...SCT -SHSN WILL CONTINUE
NEAR ROGERS/APN AND IN WESTERN CHIPPEWA CO. THIS AFTERNOON...WE
TRANSITION TO SW 1000-850MB FLOW...KEEPING A THREAT OF -SHSN NEAR
LAKE MI IN BOTH PENINSULAS...BUT LARGELY REMOVING IT ELSEWHERE. WE
AWAIT DEEPER MOISTURE TONIGHT BEFORE SW FLOW LES CAN REALLY GET
GOING.

NE LOWER WILL TEND TO CLEAR AS THE DAY PROCEEDS...EASTERN UPPER MI
WILL GET CLOUDIER THIS AFTERNOON...NW LOWER WILL BE MIXED (TENDING
CLOUDIER NEAR LAKE MI). MAX TEMPS JUST BELOW ZERO IN THE ST MARYS
VALLEY...TO LOWER TEENS SW OF TVC.

JZ

&&

.LONG TERM.../ISSUED AT 400 AM/...TONIGHT AND BEYOND

HIGH PRESSURE MOVING OFF TO OUR EAST WILL RESULT IN SW LOW-LEVEL
FLOW AND SIGNIFICANT WARM ADVECTION INTO MONDAY EVENING. A
POSITIVELY-TILTED UPPER TROF WILL EXTEND FROM THE GREAT LAKES TO THE
SOUTHERN PLAINS BY MONDAY NIGHT. MOST OF THE ENERGY WILL BE IN THE
BASE OF THE TROF...EVENTUALLY DESTINED TO PRODUCE AN IMPRESSIVE EAST
COAST BOMB. CLOSER TO HOME...A CLIPPER-ISH LOW WILL WEAKEN
CONSIDERABLY BY THE TIME IT REACHES THE NORTHERN LAKES MONDAY NIGHT.
PRECIP TRENDS ARE THE MAIN CONCERN.

TONIGHT...INCOMING SURFACE LOW WILL WEAKEN FROM 998MB TO
1005MB...MOVING FROM WEST OF WINNIPEG TO NORTHERN MN. WITH A 1030MB
HIGH OVER THE EASTERN LAKES...THAT WILL STILL BE ENOUGH TO PRODUCE
30-35KT SW WINDS AT 850MB. AND THAT WILL FACILITATE AN IMPRESSIVELY
RAPID AIRMASS CHANGE. 850MB TEMPS WILL START THIS EVENING CIRCA
-20C...BY MORNING WE/LL BE AT -15C AT THE EAST...AND PUSHING -10C
NEAR MBL/FRANKFORT.

DEEPER MOISTURE WILL BE LACKING SOUTH OF THE 45TH PARALLEL ALL
NIGHT. SW 1000-850MB FLOW WILL PRODUCE SNOW SHOWERS ALONG THE NW
LOWER MI COAST (ESPECIALLY LEELANAU SOUTHWARD)...BUT 850-700MB RH
LEVELS ONLY PUSHING 50 PERCENT WILL LIMIT SNOWFALL AMOUNTS. UP TO 2
INCHES SEEMS REASONABLE. HOWEVER...STRONG ISENTROPIC ASCENT AT THE
NOSE OF THE STRONGER 1000-850MB FLOW WILL RESULT IS CONSIDERABLY
MORE MOISTURE AT THE NORTH END OF THE LAKE. 850-700MB RH LEVELS WILL
BE IN THE 70-80 PERCENT RANGE FROM BEAVER ISLAND NORTHWARD. BETWEEN
THAT AND THE NICE LOOOOONG FETCH...LAKE ENHANCEMENT SHOULD BE MUCH
MORE IMPRESSIVE INTO WESTERN MACKINAC CO. EXCELLENT AGREEMENT
BETWEEN 12KM NAM AND LOCAL 4KM WRF IN POKING UP TO A COUPLE OF
TENTHS QPF INTO MACK CO...BETWEEN ENGADINE AND ST IGNACE. (WORTH
NOTING THAT MQT/S WRF HAS THE PRECIP MAX MUCH FARTHER WEST.) GIVEN
MAX OMEGA PEGGED AT -14C...AND IN GENERAL A DEEP QUASI-ISOTHERMAL
LAYER AROUND -15C BELOW 700MB...A RATHER FLUFFY SNOW (MORE THAN
20/1) APPEARS LIKELY. WILL PLUG IN A 5-INCH BULLSEYE OVER THE WEST
HALF OF THE COUNTY. GUSTY ONSHORE WINDS WILL RESULT IN
BLOWING/DRIFTING CONCERNS ALONG US-2.

NE LOWER MI WILL HAVE THE CHANCE TO DROP OFF 5-ISH DEGREES (TO ZERO
OR JUST BELOW) IN THE EVENING BEFORE WINDS/CLOUDS INCREASE.
ELSEWHERE...TEMPS WILL RISE THRU THE NIGHT...THRU SINGLE DIGITS IN
MOST PLACES...INTO THE TEENS NEAR LAKE MI.

MONDAY...SURFACE LOW WILL FILL TO 1011MB AS IT MOVES OVER CENTRAL
SUPERIOR. 850MB TEMPS WILL HOVER IN THE -10C (NORTH) TO -8C (SOUTH)
RANGE...ALMOST TROPICAL BY RECENT STANDARDS. AS THE UPPER TROF MOVES
INTO WI AND CENTRAL SUPERIOR...FALLING HEIGHTS ALOFT WILL INTERACT
WITH ISENTROPIC ASCENT (285-280K) TO INDUCE BROADER/STRONGER ASCENT
ACROSS THE FORECAST AREA. SPOTTY LIGHT SNOW WILL DEVELOP ACROSS THE
ENTIRE FORECAST AREA IN THE AFTERNOON...WARRANTING AT LEAST CHANCE
POPS EVERYWHERE.

THE MAIN ACTION WILL AGAIN BE NEAR THE DOWNWIND OF LAKE MI. 925MB
TEMPS OF -9C WILL MAINTAIN AT LEAST A SHALLOW LAYER OF DECENT LAKE
INSTABILITY...AND 850MB TEMPS OF -10C ARE STILL MARGINAL IN AND OF
THEMSELVES. THE DIMINISHING INSTABILITY SHOULD BE AT LEAST PARTIALLY
COMPENSATED FOR BY DEEPER/STRONGER OMEGA ON THE SYNOPTIC SCALE.
HOWEVER...SNOW/LIQUID RATIOS WILL START TO COME DOWN...AS MAX OMEGA
GRADUALLY FOCUSES DOWN CLOSER TO -10C. WILL HAVE UP TO 2 INCHES
ALONG THE NW LOWER MI COAST...AND ANOTHER 2-4 IN WESTERN/CENTRAL
MACKINAC.

GIVEN THE POTENTIAL FOR 24-HR WARNING CRITERIA TO BE REACHED (8
IN)...AND BLOWING/DRIFTING CONCERNS ALONG US-2...WILL GO AHEAD WITH
A WINTER STORM WATCH FOR MACKINAC CO FOR TONIGHT AND MONDAY.

MONDAY NIGHT/TUESDAY...UPPER TROF DEAMPLIFIES CONSIDERABLY AS IT
PASSES OVERHEAD LATE MONDAY NIGHT AND TUESDAY. SURFACE LOW WILL
TRACK TOWARD NORTHERN HURON MONDAY NIGHT...BEFORE FILLING ALTOGETHER
ON TUESDAY...WHILE NEXT COLD FRONT APPROACHING SUPERIOR FROM THE NW.
1000-850MB WINDS WILL VEER WEST MONDAY EVENING...AND STAY THERE INTO
TUESDAY. INSTABILITY WILL REMAIN MARGINAL FOR LAKE EFFECT/
ENHANCEMENT (850MB TEMPS NEAR -10C)...ESPECIALLY GIVEN DEPARTING
SYNOPTIC FORCING AND DECREASING DEEP MOISTURE. POPS WILL DECREASE
WITH TIME...LIKELY POPS MONDAY EVENING...JUST FLURRIES BY TUESDAY
MORNING. MIN TEMPS TEENS TO NEAR 20. MAX TEMPS MID 20S TO LOWER 30S.
(SHORTS WEATHER!)

REST OF THE FORECAST...VERY LITTLE TIME TO LOOK AT THESE PERIODS.
LOOKS LIKE A ROLLER-COASTER FOR TEMPS...WITH WEDNESDAY STILL BEING
REASONABLY MILD (ESPECIALLY EARLY IN THE DAY) BEFORE A COLD FRONT
GOES THRU. THURSDAY WILL BE SOMEWHAT CHILLY BEHIND THAT FRONT
(NOWHERE NEAR AS MUCH AS CURRENTLY)...WITH A QUICK REBOUND TO
MILDISH WX FRIDAY. PRECIP CHANCES ARE NOT ESPECIALLY IMPRESSIVE AT
ANY POINT...FRIDAY MAY BE OUR BEST CHANCE IN WARN ADVECTION PATTERN.
NOTE THAT GFS BRIEFLY BRINGS A TONGUE OF ABOVE FREEZING 850MB TEMPS
INTO NW LOWER MI FRIDAY AFTERNOON. ECMWF IS COOLER...AND WON/T ADD A
NON-SNOW PRECIP TYPE YET.

JZ

&&

.MARINE.../ISSUED AT 400 AM/

DUE TO RAPIDLY DEVELOPING ICE...NEARSHORE FORECASTS HAVE BEEN
DISCONTINUED FOR ALL WATERS...EXCEPT THE LAKE MI COASTLINE OF NW
LOWER MI.

HIGH PRESSURE PASSING JUST NORTH OF SUPERIOR WILL PROVIDE RELATIVELY
QUIET MARINE CONDITIONS THIS MORNING. SW WINDS WILL DEVELOP THIS
AFTERNOON AS THE HIGH MOVES EAST. THESE WINDS WILL INCREASE TONIGHT
AND INTO MONDAY. GALE FORCE GUSTS ARE A DISTINCT POSSIBILITY...
ESPECIALLY MONDAY MORNING. TOO SOON TO ISSUE A GALE WARNING
YET...BUT ONE COULD WELL BE NEEDED.

JZ

&&

.AVIATION.../ISSUED AT 643 AM/...VALID FOR 12Z TAFS

HIGH PRESSURE WILL MOVE EAST OF THE REGION TODAY AND TONIGHT.
LINGERING LAKE EFFECT SNOW SHOWERS NEAR TVC WILL FIZZLE OUT THIS
MORNING. MVFR CIGS DUE TO LAKE EFFECT WILL BE FOUND AT APN/TVC THRU
AT LEAST MIDDAY. AS LOW PRESSURE MOVES TO MN TONIGHT...SW WINDS WILL
DEVELOP AND STRENGTHEN...ESPECIALLY JUST OFF THE DECK TONIGHT. ALL
SITES WILL SEE LLWS DEVELOP LATE TONIGHT. PLN WILL SEE MVFR CIGS
RETURN OVERNIGHT...WITH A POSSIBLE SHSN OR TWO IN THE VICINITY.

JZ

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WATCH FROM THIS EVENING THROUGH MONDAY EVENING
     FOR MIZ015.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jan 23, 4:21 AM EST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
421 AM EST SUN JAN 23 2011

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
241200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
421 AM EST SUN JAN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

BITTER COLD WILL CONTINUE TODAY OVER EASTERN UPPER AND FAR
NORTHERN LOWER MICHIGAN...WITH HIGHS STRUGGLING TO REACH ZERO.

LOCALLY HEAVY LAKE ENHANCED SNOW IS POSSIBLE TONIGHT IN WESTERN
MACKINAC COUNTY. SEE ONGOING WATCH FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOCALLY HEAVY LAKE ENHANCED SNOW MAY CONTINUE MONDAY IN WESTERN
MACKINAC COUNTY. SEE ONGOING WATCH FOR FURTHER DETAILS.

GALE FORCE WIND GUSTS ARE POSSIBLE IN THE LAKE MICHIGAN WATERS
ADJOINING NORTHWEST LOWER MICHIGAN ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 4:10 AM ESTLake Effect Snow WatchAPX12 hr
Jan 23, 4:08 PM ESTLake Effect Snow AdvisoryAPX19 hr

Nearby

Gale Watches in Michigan, 2011Every gale watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.